Antiarrhythmic drugs and cardiac death end points

Antiarrhythmic drugs and cardiac death end points

scribed above to be accepted for publication upon receipt. How might it be greeted today? George A. Diamond, 1. Root-BernsteinRS. Discovering,Invent...

151KB Sizes 2 Downloads 30 Views

scribed above to be accepted for publication upon receipt. How might it be greeted today? George

A. Diamond,

1. Root-BernsteinRS. Discovering,Inventing and Solving Problemsat the Frontiersof Scientific Knowledge. Cambridge, Massachusetts: Harvard University Press,1989:382-405. 2. Miller AI. Imagery in Scientific Thought. Boston: Birkhauser, 1985:101,121. 3. Pais A. ‘Subtle is the Lord. .’ The Science and the Life of Albert Einstein. New York: Oxford University Press,1982.

Preoperative Imaging of the Internal Thorack Artery The study of Krijne et al’ reports the low diagnostic yield of routinely imaging the internal thoracic artery (ITA) at the time of coronary arteriography. In their series of 105 patients undergoing coronary arteriography before coronary bypass surgery, only 1 (0.95%) had a significant stenosis in an ITA. Our experience in patients who have had previous sternotbmy suggests that in these circumstances routine cannulation of the ITA may be indicated. A prospective survey was undertaken of ail patients undergoing coronary arteriography for possible intervention for recurrent angina after coronary bypass surgery. Inall cases, saphenous vein grafts had been used without disturbing the ITA. Over 12 months, 82 such patients, who had previously received 1 to 4 vein grafts between 3 and 12 years, were studied. The left ITA was successfully cannulated in all cases. In 2 cases (2.4%), the origin of the artery was from the third part of the subclavian artery rather than from the first part,* but the artery was of normal caliber and descended in the usual relation to the sternum. In 2 other cases (2.4%), the ITA was truncated proximally, adjacent to a sternal wire suture. In no case was atherosclerotic disease evident within the ITA. This survey confirms the findings of Krijne et al that congenital anomalies and atherosclerotic disease of the ITA that interfere with its use in myocardial revascularization are uncommon. However, in 2.4% of patients who have undergone previous vein arafting, the left ITA may not be availab6 as a conduit for a second operation as a result of sternotomy suture. The proportion may be higher in patients considered for third-time or subsequent operations. W. Davies,

MI, MRW

London, United Kingdom 12 September 1990 1. Krijne R, Deng M C-H K, H&rich K-W,

SonsH, Krian A. Semiselectiveangiographyof the internal mammaryarteriesas a preparation for coronary bypass surgery. Am J Cardiol 1990;66:377-378.

334

644.

MD

Los Angeles, California 17 September 1990

Sims

2. Warwick R, Williams PL, eds.Gray’s Anatomy, 35”’ edition. London: Longman, 1973:

Antiarrhythmic Drugs and Cardiac Death End Points I would like to offer some comments on the article by Aronow et al entitled “Effect of quinidine or procainamide versus no antiarrhythmic drug on sudden cardiac death, total cardiac death, and total death in elderly patients with heart disease and complex ventricular arrhythmias,” which appeared in the August 15, 1990 issue of the Journal.’ A cursory reading of the title and abstract could erroneously suggest to the reader that procainamide was a major component of the study. In fact, only 9 of 406 patients (2.2%) in the study were treated with procainamide, and those 9 were placed on procainamide only because of a history of quinidine intolerance. Nevertheless, Aronow et al seem to give equal weight to quinidine and procainamide in their conclusions: “Data from our study showed that elderly patients developed a high incidence of adverse effects from quinidine (48%) or procainamide (55%) causing cessation of therapy.” We find the interpretation of the data gathered on procainamide to be presented in a highly skewed manner by the authors of this paper. We also hope that the methods, patient characteristics, and results of this study will be presented more clearly by the authors in future discussions and publications of their research findings.

among our elderly patients (2 of 9 with early and 3 of 9 with late noncardiac adverse effects). In fact, 1 week after the end of the study, another patient developed a systemic lupus erythematosus-like syndrome due to procainamide, and the drug was then stopped. The primary purpose of our study was not to determine the incidence of adverse effects from drugs, but to compare mortality between treated and untreated patients. Procainamide was used only when patients had known previous intolerance to quinidine because of gastrointestinal effects. Two of the 4 patients who tolerated procainamide in our study had sudden cardiac death. Wllberl S. Aressew, MD Anthony

D. Marcando, Stanley Epstdn, ltzkak Rronz~n,

MD MD

MD

New York, New York 22 October 1990

Therapeutic Equivalency of Procainamide-A Correction

I recently reported a case of therapeutic inequivalence between a generic and proprietary form of procainamide.’ However, further investigation into the matter revealed that the patient received an immediate release generic preparation, whereas the proprietary form was a sustained release preparation. I do not feel that these 2 forms can be directly compared and therefore the claim of therapeutic inequivalence cannot be justified. I have always felt that it is the responsibility of medical investigators to report findings that conJames R. Weir, MD Morris Plains, New Jersey tradict their previous data as soon as they 15 October 1990 come to light. Blair P. Grubb,

1. Aronow WS, Mercando AD, Epstein S, Kronzon I. Effect of quinidine or precainamide versusnoantiarrhythmic drug on suddencardiac death,total cardiac death,and total death in elderly patientswith heart diseaseandcomplex ventricular arrhythmias. Am J Cardiol 1990; 66:423-428.

We agree with Dr. Weir, who is Vice President-Medical for Parke-Davis, which manufactures Procan [email protected], that reading only the title of our article could lead one to believe that procainamide was a major component of our study. However, the abstract clearly states that 397 patients were treated with quinidine, and 9 with procainamide. Practicing clinicians do not alter medical management based upon the title of an article, even if the title makes a conclusionary statement (which our title does not). Our conclusions relate to comparisons between the group of patients treated with antiarrhythmic drugs and the group that was not treated. Percentages of patients who developed adverse effects while receiving the drugs are statements of fact, not conclusions. There was a high percentage of intolerance to procainamide

MD

Toledo, Ohio 26 September 1989 1. Grubb BP. Recurrenceof ventricular tachycardia following conversionfrom proprietary to generic procainamide. Am J Cardiol 1989; 63:1532-1533.

REPLY:

THE AMERICAN JOURNAL OF CARDIOLOGY VOLUME 67

In an editorial by Iskandrian on pages 223 and 224 of the July 15, 1990 issue, citations in the text and references misidentify the author and title of a study published in the same issue. Reference 10 should read: Hochleitner M, Hortnagl H, Ng CK, Hortnagl H, Gschnitzer F, Zechmann W. Usefulness of physiologic dual-chamber pacing in drug-resistant idiopathic dilated cardiomyopathy. Am J Cardiol 1990;66:198-202. In: “Prognosis and Predisposing Factors for Essential Malignant Hypertension in Predominantly Black Patients” in the October 1, 1990 issue, page 868, the authors mistakenly omitted the name of another author: Dr. Misa Hidaka.